Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 5, 1997, 6:57 PM EDT for Isabella County, Michigan. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1997, 6:57 PM EDT (22:57 UTC)
- Expired
- May 5, 1997, 8:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:15 PM EDT | Hail 1.5 | Mount Pleasant, MI | |
| May 5, 7:19 PM EDT | Hail 0.75 | Lake Isabella, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGRR 052258 RRA
SVRGRR
MIC073-060000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 PM EDT MON MAY 5 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN CENTRAL LOWER MICHIGAN
...ISABELLA COUNTY
AT 656 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 16 MILES WEST OF MOUNT PLEASANT OR 6
MILES WEST OF WEIDMAN MOVING SOUTHEAST AT 30 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
WEIDMAN AROUND 700 PM EDT
ROSEBUSH AROUND 720 PM EDT
MOUNT PLEASANT AROUND 725 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
MJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:41 AM EDT, 7 hours 16 minutes earlier.
Area forecast discussion, May 5, 11:41 AM EDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1140 AM EST MON MAY 5 1997 UPDATING ENTIRE FCST AREA TO WORD AS MOSTLY CLOUDY...ALTHOUGH THE FAR SW CORNER TWRD BEH AND AZO...MAY BREAK INTO SOME SUNSHINE. AFTER FIRST ROUND OF SHOWERS GOES THROUGH IN THE NEXT HR OR TWO...SOME SUN WILL FILTER THROUGH TO AID IN THE DESTABILIZATION PROCESS. THUNDERSTORM THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON AMOUNT OF SUNSHINE THAT OCCURS...IN ADDITION TO SFC DEW POINTS RISING INTO THE 50S. BOTH WILL OCCUR TO SOME EXTENT IN SW LWR...SO THE CHC FOR THUNDER IS IN ALL ZONES...WITH THE BEST CHC SOUTH OF A MKG TO ALMA LINE. KGRR 88D 4 THOUSAND FOOT WINDS INDICATED 60KTS ATTM...SO ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR STG SFC WND GUSTS. BACKED OFF JUST A BIT IN THE WIND FCST IN THE ZONES HOWEVER...AS MOST SUSTAINED VALUES ARE IN THE 15 TO 25 MPH RANGE. HIGHS TDY RANGING FROM THE LOW 60S NORTH NR LUDINGTON AND BdALDWIN...TO THE UPR 60S IN THE SOUTH TWRD THE INDIANA BORDER. FOR FURTHER INFORMATION ON THUNDERSTORM THREAT TDY SEE "SPSGRR". RJD
In the hours before
Special weather statement, May 5, 2:32 PM EDT, 4 hours 25 minutes before
MIZ064-065-071>074-077>081-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS HILLSDALE JACKSON KALAMAZOO ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK... JACKSON...BENTON HARBOR...AND HILLSDALE A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800 PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH. THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION. TRH
Special weather statement, May 5, 2:35 PM EDT, 4 hours 22 minutes before
MIZ064-065-071>074-077>081-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS HILLSDALE JACKSON KALAMAZOO ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK... JACKSON...BENTON HARBOR...AND HILLSDALE A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800 PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH. THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO ... COMMERCIAL RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION. TRH
Special weather statement, May 5, 6:55 PM EDT, 2 minutes before
MIZ064-065-071-072-077>079-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 655 PM EDT MON MAY 5 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR MUCH OF SOUTHWEST LOWER MICHIGAN... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTHWEST LOWER MICHIGAN... ALLEGAN... BARRY... VAN BUREN... KALAMAZOO... BERRIEN... CASS... AND ST. JOSEPH. THIS INCLUDES THE COMMUNITIES OF ALLEGAN... HASTINGS... KALAMAZOO... THREE RIVERS... AND NEW BUFFALO. AT 653 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED ALL THUNDERSTORM ACTIVITY HAD MOVED WELL EAST OF THE AREA. THE SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR THE COUNTIES OF CALHOUN... JACKSON... BRANCH AND HILLSDALE UNTIL 800 PM EDT. PEOPLE IN THE COMMUNITIES OF JACKSON AND HILLSDALE SHOULD BE PREPARED TO TAKE COVER IF SEVERE WEATHER IS SIGHTED. WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY. MJK
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:22 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 48 min |
| May 5, 4:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 65 min |
| May 5, 4:56 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 59 min |
| May 5, 5:09 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 31 min |
| May 5, 5:22 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 63 min |
| May 5, 5:47 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 63 min |
| May 5, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 35 min |
| May 5, 6:04 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 66 min |
| May 5, 6:29 PM EDT | Severe Thunderstorm Warning | GRR | Branch, Hillsdale | 61 min |
| May 5, 6:36 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.